Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

August 8, 2021Rockbridge County, City of Buena Vista, City of Lexington, Virginia

NWS Blacksburg, VA issued this special weather statement at Aug 8, 2021, 5:23 PM EDT for Rockbridge County, City of Buena Vista, City of Lexington, Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2021, 5:23 PM EDT (21:23 UTC)
Expired
Aug 8, 2021, 6:00 PM EDT
In force
37 min
Issued by
NWS Blacksburg, VA
Hail
0.00 in
Wind
30

Counties City of Buena Vista, VA, City of Lexington, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 119 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.4 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

795 
WWUS81 KRNK 082123
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
523 PM EDT Sun Aug 8 2021
 
VAZ024-082200-
Rockbridge VA-
523 PM EDT Sun Aug 8 2021

...A strong thunderstorm will impact portions of central Rockbridge 
County, the City of Buena Vista and the City of Lexington through 
600 PM EDT...

At 523 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lexington, moving southeast at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Lexington...
Buena Vista...
Rockbridge Baths...
Cornwall...
and Fairfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3783 7918 3780 7921 3781 7923 3779 7926
      3779 7927 3773 7931 3769 7932 3768 7934
      3766 7935 3764 7939 3785 7960 3792 7938
TIME...MOT...LOC 2123Z 307DEG 10KT 3781 7938 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

BMG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 8, 2:37 PM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 8, 2:37 PM EDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
237 PM EDT Sun Aug 8 2021

.SYNOPSIS...
A typical August weather pattern will prevail this week with above
average temperatures, humid conditions, and afternoon storms. High
pressure and upper level ridging builds into the region today as our
deep trough finally weakens off the Atlantic coast. Best storm
chances will be over the mountains the next several days with
better coverage later in the week as front nears the region.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 236 PM EDT Sunday...

...A fairly calm Sunday afternoon despite a few isolated shower and
storms over the mountains...

Some isolated showers and storm have began to pop mainly across the
northern Greenbrier Valley, southern Shenandoah Valley, and western
North Carolina mountains this afternoon. Overall coverage looks to
remain isolated to scattered with the main focus across the
aforementioned area where better instability/orographic lift. SBCAPE
in this region remains around 500-1000 j/kg with little to no shear
limiting any sort of severe weather threat. Locally heavy rainfall
and a brief gust of wind cannot be ruled out though as storms slowly
push through. Best timing for convection will be from now through
7pm.

Elsewhere it's a mainly dry afternoon/evening with maybe one or two
isolated showers/storms sneaking over the mountains and into the
Piedmont as result of any outflow boundaries peeling away from the
storms. Best timing for any convection would be between 2pm-7pm this
evening with coverage remaining isolated to scattered and waning
quickly after sunset.

Skies turn mostly clear to partly cloudy tonight with high pressure
nearby. Humidity values will be on the increase with dewpoints back
in mid to upper 60s as south to southeasterly flow increases heading
into Monday morning.

Temperatures look to be the big weather story through the period as
our ridge builds from the south. 500 mb heights are expected to get
back towards 590 to 592dm later today into tonight and should hover
around that mark for next several days. 850 mb temperatures will
also climb to around +20C. As a result, we can expect mild and muggy
mornings with hot afternoons ahead. Highs today will range from
upper 70s and low to mid 80s in the west with areas out east around
90 degrees. We kick it up a notch Monday with highs in the mid to
upper 80s in the west and low 90s out east. Overnight lows will
bottom out in the mid to upper 60s with urban areas struggling to
get below 70 degrees.

Confidence remains high in the near term. Moderate confidence on
thunderstorm development today as heights build with high pressure
nearby.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 142 PM EDT Sunday...

     Summery conditions with scattered afternoon storms in the
midweek...

A very typical summer pattern begins to take shape and only becomes
better defined on Wednesday as broad subtropical ridging sets up
over the western Atlantic. This will help us stay hot and humid.
Daytime highs will reach into the low to mid 90s in the Piedmont and
toward central VA, with 80s for those west of the Blue Ridge. With
the higher humidity, heat indices will be closing in on 100 in some
areas, making for hot, sticky, August weather. Scattered
afternoon/evening storms will form up both Tuesday and Wednesday.
Daytime insolation will be the main driver for any convection, so
expect any precipitation to fall apart soon after sunset. Overnight
lows will be in the mid 60s, low 70s for the entire region.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 142 PM EDT Sunday...

     Afternoon storms increase in likelihood late in the week with an
approaching front...

Typical summer weather is maintained through late next week.
Thursday and Friday will again be hot and humid with high
temperatures in the 90s for the Piedmont, 80s for locations west of
the Blue Ridge. Scattered afternoon storms driven largely by
instability resulting from daytime heating will fire up both days.
Meanwhile a front will be lowering itself south from the Great Lakes
region, and enters our area late on Friday. This will cause a
concentration of storms Friday night with more widespread storm
coverage. As the front begins to stall in the Carolinas and lingers
around into Saturday and Sunday, the chance for storms is increased
over the weekend. The timing of the front's actual arrival and how
far south it travels before stalling out will both be important
factors in determining storm coverage and intensity next weekend.
Model forecasts differ on the track and speed of the front, but have
sided more with the guidance that has a slower pace and later
arrival.

Late week temperatures will be above normal, but the arrival of the
front will provide a slight reprieve for the weekend, bringing
temperatures back down closer to normal.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 132 PM EDT Sunday...

     VFR conditions prevail for most this afternoon with patchy MVFR
conditions over the mountains due to isolated showers and storms...

Overall a good flying day out there despite the dense fog earlier
this morning. VFR conditions will continue at most of the TAF sites
with patchy MVFR conditions across KLWB/KHSP/KTNB/KBLF/KBCB this
afternoon as isolated showers/storms slowly push in. These storms
will remain isolated to scattered between the aforementioned TAF
sites from now through about 23z/7PM this evening. Once we lose the
peak heating of the day the threat will diminish. Areas that do see
the rain will warrant patchy dense fog once again tonight. Highest
confidence for this remains at KLWB with lower confidence per high
res guidance for KBCB and KBLF. Patchy fog may also sprout up across
the Piedmont where a little leftover moisture may remain due largely
in part to light southeast flow pumping in off the Atlantic this
evening into the overnight period. Confidence here is lower with a
smaller window for fog between 09-13z/5-9AM.

Winds will remain light and variable through the TAF period. Most
locations will remain at a west to slightly northwest wind for the
remainder of the afternoon before shifting to a light south to
southeasterly breeze overnight. Speeds will be on the order of 3-7
knots this afternoon before turning calm overnight hence the
concern for patchy fog mentioned above.

Confidence remains moderate to high through the TAF period. Highest
confidence in VFR conditions at most TAF sites through this evening.
Moderate confidence in regards to the placement of isolated showers
and storms between KLWB/KBLF/KBCB along with the concern for patchy
fog formation overnight.

Extended Aviation Discussion...

Much of the upcoming week will feature more of a typical August
weather pattern with heat and humidity leading to afternoon and
evening storms. Expect a daily threat for afternoon convection,
largely focused across the mountains. At night, the convection will
dissipate as fog and low clouds develop with a focus on areas that
received rainfall the evening before and/or river valleys/rural
areas.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...ET
NEAR TERM...ET
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...ET/RAB
Hazardous weather outlook, Aug 8, 2:19 PM EDT, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
219 PM EDT Sun Aug 8 2021

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-091830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
219 PM EDT Sun Aug 8 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 8, 5:23 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
523 PM EDT Sun Aug 8 2021

VAZ024-082200-
Rockbridge VA-
523 PM EDT Sun Aug 8 2021

...A strong thunderstorm will impact portions of central Rockbridge
County, the City of Buena Vista and the City of Lexington through
600 PM EDT...

At 523 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lexington, moving southeast at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lexington...
Buena Vista...
Rockbridge Baths...
Cornwall...
and Fairfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3783 7918 3780 7921 3781 7923 3779 7926
      3779 7927 3773 7931 3769 7932 3768 7934
      3766 7935 3764 7939 3785 7960 3792 7938
TIME...MOT...LOC 2123Z 307DEG 10KT 3781 7938

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

BMG

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 2:01 AM EDTDense Fog AdvisoryRNKAppomattox, Bland, Buckingham, Campbell, Carroll, Charlotte and 11 more7 hr

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.